Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Albany, NY

July 19, 2020Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 19, 2020, 6:49 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 6:49 PM EDT (22:49 UTC)
Expired
Jul 19, 2020, 7:19 PM EDT
In force
30 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 74 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS51 KALY 192249
SVRALY
NYC041-043-192345-
/O.NEW.KALY.SV.W.0067.200719T2249Z-200719T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
649 PM EDT Sun Jul 19 2020

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in eastern New York...
  Northern Herkimer County in eastern New York...

* Until 745 PM EDT.

* At 649 PM EDT, a severe thunderstorm was located 8 miles west of
  Big Moose, or 11 miles northwest of Old Forge, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Old Forge, Inlet, Brown Tract Pond Campground, Limekiln Lake
  Campground, Big Moose, Eighth Lake Campground, Eagle Bay, Raquette
  Lake, Golden Beach Campground, Alger Island Public Campground,
  Little Rapids, Beaver River, Carter Station, Quaker Beach, Partlow,
  Sagamore, Brandreth, Woods Lake, Hasbroucks and Nehasane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now!

&&

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

LAT...LON 4403 7455 4371 7450 4368 7512 4402 7516
TIME...MOT...LOC 2249Z 268DEG 28KT 4385 7508 

HAIL...<.75IN
WIND...60MPH
 
$$

BGM
2 follow-up statements
907 
WWUS51 KALY 192310
SVSALY

Severe Weather Statement
National Weather Service Albany NY
710 PM EDT Sun Jul 19 2020

NYC041-043-192345-
/O.CON.KALY.SV.W.0067.000000T0000Z-200719T2345Z/
Hamilton NY-Herkimer NY-
710 PM EDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN HAMILTON AND NORTHEASTERN HERKIMER COUNTIES...

At 710 PM EDT, a severe thunderstorm was located near Big Moose, or
11 miles northeast of Old Forge, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Inlet, Eighth Lake Campground, Brown Tract Pond Campground, Limekiln
Lake Campground, Eagle Bay, Big Moose, Raquette Lake, Golden Beach
Campground, Alger Island Public Campground, Hasbroucks, Nehasane,
Russian Lake, Little Rapids, Beaver River, Quaker Beach, Partlow,
Sagamore, Keepawa, Woods and Mountain Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 7455 4371 7450 4369 7496 4402 7489
TIME...MOT...LOC 2310Z 268DEG 28KT 4386 7485 

HAIL...<.75IN
WIND...60MPH
 
$$

BGM
902 
WWUS51 KALY 192319
SVSALY

Severe Weather Statement
National Weather Service Albany NY
719 PM EDT Sun Jul 19 2020

NYC041-043-192329-
/O.CAN.KALY.SV.W.0067.000000T0000Z-200719T2345Z/
Hamilton NY-Herkimer NY-
719 PM EDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON AND
NORTHEASTERN HERKIMER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albany.

LAT...LON 4403 7455 4371 7450 4369 7496 4402 7489
TIME...MOT...LOC 2318Z 268DEG 28KT 4386 7475 

$$

BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:02 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 19, 3:02 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
302 PM EDT Sun Jul 19 2020

.SYNOPSIS...
Today will be very hot and humid with record challenging
temperatures. A few showers and thunderstorms are possible this
afternoon into tonight, mainly north and west of the Capital
District. A cold front will move across the region on Monday
with only isolated shower and thunderstorm potential. Dry and
slightly cooler weather is expected on Tuesday. The next chance
for showers and thunderstorms is on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Heat Advisory in in effect from 11 AM today to 8 PM EDT
Monday.

As of 248 PM EDT...Hot day continues. Dew points mainly in the
upper 60s with a few low 70s here and there. Valley heat indices
have risen to between 93 and 98 degrees. The main relief this
afternoon is the south to southwesterly breeze with occasional
gusts to 25 mph. A few isolated showers have developed over the
southwestern Adirondacks, Catskills and mid Hudson Valley.
However, main feature is long lived squall line now just
over western New York. Latest CAMs indicate this could reach
northern Herkimer and Hamilton Counties between 4 and 5 PM
bringing a chance for some severe weather there. Showers are
forecast to weaken as they approach the Capital District around
7 PM, but there is still some question on how much weakening
actually occurs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
The focus for this evening will be the advancement of showers
and thunderstorms and how intense they will be upon arrival.
Guidance continues to show a weakening trend as they move
eastward, mainly due to the loss of daytime heating and weak
upper-level forcing and shear over the area. Should storms
maintain themselves long enough, some gusty winds and heavy
rainfall will be possible to just west and north of Albany.
The Storm Prediction Center continues a Marginal Risk for
severe thunderstorms for this area with a Slight Risk clipping
far northwestern Herkimer County. Outside of this area, slight
chance to chance pops are maintained for showers. However,
850mb theta-e values remain very high overnight and PWATs rise
to 1.5 to 2 inches across the area so an isolated robust
thunderstorm with a heavy downpour is not out of the question.
With an increase in cloud cover and the continued southerly
flow, it will be a warm and muggy night with lows ranging from
the upper 60s in the higher terrain to the low to mid-70s in the
valleys.

Monday, a cold front will push eastward across the region
during the day. Latest guidance has the front clear Litchfield
County in the far southeast around 2 PM. Isolated
showers/thunderstorms are anticipated with the better chances
south and east of the Capital District (where the front will be
crossing during the late morning/early afternoon). High
temperatures will range from the upper 70s to lower 80s across
the higher terrain to the upper 80s and lower 90s in the valleys
(with the highest values in the mid-Hudson Valley). Heat Index
values between 95 and 103 are still possible from the Capital
Region and points south and east; therefore the Heat Advisory
will continue in these areas.

High pressure will then build eastward across the region with
dry weather Monday night through Tuesday. The air mass will be
a bit more comfortable than the previous days. Lows Monday night
will range from the upper 50s in the higher terrain to the low
to mid-60s. Highs Tuesday will range from the 70s in the higher
terrain to the 80s in the valleys.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period will look fairly summer-like with afternoon
highs each day in the 80s and a few chances for afternoon
thunderstorms.

To start the period, a low pressure system will track across the
Great Lakes and into New England. This will allow for a warm front
to lift north through the region Wednesday, bringing increased
humidity levels and chances for showers/storms. The low tracks
further east into western Maine Thursday-Thursday night, sending its
surface cold front through the region. This will lead to the threat
for showers and thunderstorms throughout the day Thursday with highs
reaching the upper 80s in the valleys (low 80s elsewhere). Depending
on the timing of the frontal passage, could see some of the storms
getting strong to potentially severe with ample surface based
instability and lift with the front.

High pressure builds in behind the front, bringing a reprieve to
humidity levels and above normal heat. Friday and Saturday look dry
with mostly sunny skies and highs in the upper 70s to mid 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The main forecast concern for the terminals is the potential for an
isolated shower/thundershower this afternoon into this evening ahead
of the potential for a heavier, more widespread rain/thunder threat
later this evening/tonight.

As of 1pm EDT, WSR-88D doppler radar depicted isolated
shower/thundershower development to our west-southwest across south-
central New York, southern New York (southwest of Ulster County)
into northeastern Pennsylvania. This development is ahead of a long
lasting MCS that has been tracking across the Upper Midwest/Great
Lakes region overnight and through this morning. Regarding the
isolated development this afternoon, have opted to keep the
terminals dry given its low coverage and weak nature.

With regards to the MCS to our west currently over Lake Erie
and Lake Ontario, we continue to keep close watch on its
evolution. Hi-res guidance is split on what happens with
regards to the MCS with the 3km NAM breaking the line up as it
tracks east closer to our FA and the latest HRRR run keeping the
line intact though in a weaker state as it approaches our FA
from the west. We do have an EML/cap around 615mb. Should this
line hold, it will arrive between 22z-23z this evening with the
potential for additional development after 04z. For now, have
included Prob30 -SHRA for KGFL between 06z-07z with the rest of
the terminals remaining dry with just increased cloud coverage.
Will make the necessary AMDs if need be. Any residual shower or
thunderstorm activity should come to an end between 06z- 07z.

Winds will be mainly out of the southwest 10-15 kts through this
afternoon/evening with gusts between 20-25 kts. Tonight, winds will
subside 5-10 kts.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Likely SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Humidity will increase to between 80 and 95 percent tonight
along with the chance for showers and thunderstorms, mainly
north and west of the Capital District. Minimum RH values Monday
afternoon will be 40 to 50 percent. RH values are forecast to
recover Monday night back to 85 to 100 percent.

&&

.HYDROLOGY...
No problems are expected on the main stem rivers in the ALY
Hydro Service Area over the next week. Forecast rainfall during
this period ranges from 0.75 to 2 inches. Isolated to scattered
showers and thunderstorms are expected tonight into Monday,
mainly north and west of the Capital District with some locally
heavy downpours possible, but not over a wide enough area to
have big impact on main stem rivers. The next chance of
precipitation will be on Wednesday. Much of the area remains in
abnormally dry to moderate drought conditions per the latest US
Drought Monitor, with streamflows well below normal.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
The record high temperatures at Albany and Glens Falls will be
challenged today.

Record high temperatures for July 19th:

Albany, NY: 97F set in 1904
Glens Falls, NY: 95F set in 1977
Poughkeepsie, NY: 102F set in 1991

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Monday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT Monday for NYZ052-053-059>061-
     064>066.
     Heat Advisory until 8 PM EDT this evening for NYZ038>043-
     048>050-054-083-084.
MA...Heat Advisory until 8 PM EDT Monday for MAZ025.
     Heat Advisory until 8 PM EDT this evening for MAZ001.
VT...Heat Advisory until 8 PM EDT Monday for VTZ015.
     Heat Advisory until 8 PM EDT this evening for VTZ013.

&&

SYNOPSIS...SND/Rathbun
NEAR TERM...SND/Rathbun
SHORT TERM...SND/Rathbun
LONG TERM...JLV
AVIATION...Evbuoma
FIRE WEATHER...SND
HYDROLOGY...SND
CLIMATE...ALY
Hazardous weather outlook, Jul 19, 3:14 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
314 PM EDT Sun Jul 19 2020

CTZ001-013-MAZ025-NYZ052-053-059>061-064>066-VTZ015-201200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Eastern Windham-
314 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Berkshire County, eastern Windham County and portions of the
Capital District, Taconics and mid-Hudson Valley.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance of thunderstorms on Wednesday and Thursday
especially during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-NYZ038>043-048>050-054-083-084-VTZ013-201200-
Northern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Eastern Rensselaer-Southeast Warren-Southern Washington-Bennington-
314 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Berkshire County,
Bennington County, northern Taconics, Mohawk Valley and Lake George
Saratoga Region.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for severe thunderstorms across the
southern Adirondacks and Mohawk Valley this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms on Wednesday and Thursday
especially during the afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-047-051-058-063-082-VTZ014-201200-
Northern Herkimer-Hamilton-Schoharie-Western Albany-Western Greene-
Western Ulster-Northern Fulton-Western Windham-
314 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for northern Herkimer, Hamilton and
northern Fulton Counties of eastern New York, southeast Catskills and
the higher terrain of the southern Green Mountains.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for severe thunderstorms across
the Adirondacks this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms on Wednesday and Thursday
especially during the afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 6:20 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
620 PM EDT Sun Jul 19 2020

NYZ032-033-192315-
Northern Herkimer-Hamilton-
620 PM EDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HAMILTON
AND NORTHERN HERKIMER COUNTIES...

At 620 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Oswegatchie to near
Whetstone Gulf State Park. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Speculator, Old Forge, Inlet, Blue Mountain Lake, Lake Eaton
Campground, Brown Tract Pond Campground, Big Moose, Lake Durant
Campground, Eighth Lake Campground, Lewey Lake Campground, McKeever,
Golden Beach Campground, Limekiln Lake Campground, Nicks Lake
Campground, Eagle Bay, Forked Lake Public Campground, Raquette Lake,
Alger Island Public Campground, Long Lake and Eagle Nest.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4412 7428 4401 7426 4392 7434 4391 7432
      4354 7442 4359 7511 4410 7517 4405 7505
TIME...MOT...LOC 2220Z 273DEG 36KT 4415 7524 4366 7551

BGM
Special weather statement, Jul 19, 6:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
628 PM EDT Sun Jul 19 2020

NYZ047-051-058-063-192330-
Western Ulster-Western Greene-Schoharie-Western Albany-
628 PM EDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ULSTER...
SOUTHWESTERN ALBANY...WESTERN GREENE AND SCHOHARIE COUNTIES...

At 627 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milford to near Hancock. Movement
was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jefferson, Berne, Middleburgh, Gilboa, Summit, Schoharie,
Richmondville, Prattsville, Livingstonville, North Blenheim,
Breakabeen, Preston-Potter Hollow, Preston Hollow, Shandaken,
Rensselaerville, Ashland, Jewett, Lexington, Conesville and West
Settlement.

This includes Interstate 88 between exits 20 and 21.

LAT...LON 4212 7456 4215 7453 4214 7450 4217 7445
      4220 7454 4235 7443 4242 7462 4252 7471
      4262 7463 4267 7464 4265 7405 4191 7453
      4202 7478
TIME...MOT...LOC 2227Z 275DEG 31KT 4262 7492 4201 7532

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:20 PM EDTSpecial Weather StatementALYHamilton, Herkimer55 min
Jul 19, 6:28 PM EDTSpecial Weather StatementALYSchoharie62 min
Jul 19, 6:47 PM EDTSevere Thunderstorm WarningALYSchoharie22 min
Jul 19, 7:29 PM EDTSpecial Weather StatementALYGreene, Ulster46 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.